Journal of Clinical and Aesthetic Dermatology

JAN 2017

An evidence-based, peer-reviewed journal for practicing clinicians in the field of dermatology

Issue link: http://jcadonline.epubxp.com/i/775221

Contents of this Issue

Navigation

Page 64 of 70

JCAD JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY January 2017 • Volume 10 • Number 1 E 1 Introduction Edema is a very common side effect when performing dermal filler injections and is usually relatively mild and self-limiting. Patients should be counselled about the risk of edema and swelling prior to treatment. The development of edema is dependent on many factors, including: ¥ Patient factors (age, lifestyle factors, medical conditions, pre-existing lymphatic compromise 1 ) ¥ Medication (nonsteroidal anti-inflammatory drugs [NSAIDs], hormonal treatments, calcium channel blockers, certain vitamins 2 ) ¥ Product factors (For dermal fillers, type of product, area treated, volume injected 3 ) ¥ Treatment factors (the amount of trauma caused by the treatment process, for example, when injecting dermal fillers, injection technique and speed of injection can result in greater swelling). Incidence In general, the greater the insult to the skin caused by an aesthetic treatment, the larger amount of edema that will develop. Swelling following dermal filler treatment is likely to be in the order of 10 to 50 percent, although in reality all patients are likely to develop a degree of edema by the nature of Management of Edema Martyn King, MD Definition Edema is the accumulation of an excessive amount of serous fluid in or around the cells, tissues, or serous compartments of the body. Edema can be localized to a particular region or more widespread and can be caused by various triggers, such as trauma, medication, or systemic illness. Lymphedema occurs as a result of obstruction of lymphatic vessels or lymph nodes and the subsequent build-up of lymph in the affected region. Angioedema is the rapid swelling of the dermis, subcutaneous tissue, and mucosa. It can be severe and life threatening and should be treated as a medical emergency (see ACE Group Guideline on Anaphylaxis). Less severe cases can cause swelling, which can last several weeks; this may be just present at the treatment site or may be more generalized. JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY Aesthetic complications Guidelines

Articles in this issue

Archives of this issue

view archives of Journal of Clinical and Aesthetic Dermatology - JAN 2017